Alert archive / Wisconsin / Areal Flood Warnings in 2018
Areal Flood Warning 21, NWS La Crosse, WI
NWS La Crosse, WI issued this areal flood warning at Aug 28, 2018, 12:32 PM CDT for La Crosse County, Monroe County, Vernon County, Wisconsin. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 12:32 PM CDT (17:32 UTC)
- Expired
- Aug 28, 2018, 6:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties La Crosse County, WI, Monroe County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 2:31 PM CDT | FLOOD | Avalanche, WI | WATER OVER ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 955 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 360 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
660
WGUS43 KARX 281732
FLWARX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
1232 PM CDT TUE AUG 28 2018
WIC063-081-123-282330-
/O.NEW.KARX.FA.W.0021.180828T1732Z-180828T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Crosse WI-Vernon WI-Monroe WI-
1232 PM CDT TUE AUG 28 2018
The National Weather Service in La Crosse has issued a
* Flood Warning for...
Southern La Crosse County in west central Wisconsin...
Vernon County in southwestern Wisconsin...
Southern Monroe County in west central Wisconsin...
* Until 630 PM CDT Tuesday.
* After numerous inches of rain fell overnight, there was fairly
widespread flooding along various creeks and rivers in parts of
western and central Wisconsin. Numerous highways were closed due
to high water and rivers were flooding some communities.
* Some locations that continue to experience flooding include...
Hillsboro, Stoddard, Coon Valley, La Farge, Viola and Ontario.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4355 9067 4353 9067 4349 9122 4352 9122
4355 9125 4358 9123 4361 9127 4371 9127
4377 9124 4391 9134 4392 9031 4356 9031
$$
SheaWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Aug 28, 12:08 PM CDT, 24 minutes earlier.
Area forecast discussion, Aug 28, 12:08 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1208 PM CDT Tue Aug 28 2018
.SHORT TERM...(Today and tonight)
Issued at 349 AM CDT Tue Aug 28 2018
At 3 AM, life-threatening flooding was taking place in southern
La Crosse, southern Monroe, and Vernon counties. County Emergency
Management reported that evacuations were taking place in these
areas. Numerous roads have been washed out. This is a particularly
dangerous situation along Coon Creek. In addition, record
flooding is expected along the Kickapoo River at Ontario. Radar
estimates of 5 to locally 12 inches of rain has fallen since 8 PM
Monday night. During the next 2 to 3 hours, the low-level jet
will gradually veer away from our area. As this occurs, the
showers and storms will move east out of these counties. Prior to
this occurring, these areas may see up to another 2 inches of
rain. Due to this, will keep the Flash Flood Watch going through
7 AM this morning.
The 28.00z models are in good agreement that a shortwave trough
will move through the area this evening. As it approaches the area,
another round of showers and storms will develop across the area
this afternoon and then continue into tonight. 0-1 km mixed layer
CAPES will climb into the 2500 to 3500 J/kg range by late morning
across parts of northeast Iowa and in southwest and central
Wisconsin. In addition, the 0-3 km shear will climb into the 40 to
50 knot range. Due to this, expect a damaging wind threat in these
areas. Maybe some isolated tornadoes along some of the bowing
segments. To the north of this area, there will be enough shear
and elevated instability for the potential of some large hail.
With precipitable water values around 2 inches, there is a concern
of additional heavy rain across southwest and central Wisconsin
and northeast Iowa. There may be a need for another Flash Flood
Watch.
.LONG TERM...(Wednesday through Labor Day)
Issued at 349 AM CDT Tue Aug 28 2018
From Wednesday through Thursday, short wave ridging will provide
some much needed dry weather for the area. With 850 mb
temperatures around 9C on Wednesday, high temperatures will be
mainly in the 60s. Warm air advection will develop across the
region on Thursday. As this occurs, 850 mb temperatures will climb
into the 9 to 15C range. This will result in the high temperatures
climbing into the lower and mid 70s.
From Thursday night through Saturday, a longwave trough will move
through the region. This system will provide another round of
showers and storms. Mixed layer CAPES will climb into 1500 to
3000 J/kg. With 0-3 km shear of 30 to 40 knots, may have some
bowing segments with some of these storms from time to time.
From Sunday night into Monday, return flow on the backside of a
departing high may bring some showers and storms back into the
area for the Labor Day. High temperatures will range from the mid
70s to lower 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1208 PM CDT Tue Aug 28 2018
Periods SHRA/TSRA to move across the taf sites this afternoon, which
is difficult to put in a taf without it becoming lengthy/complex.
Carried VCTS prevailing with tempo MVFR vsbys MVFR/IFR cigs in TSRA
thru much of the afternoon. Short periods may go LIFR if heavier
TSRA cores pass across the airfields. Forcing/lift wane later this
afternoon/evening as a sfc trough/frontal boundary finally sags SE
of the area. Mainly -SHRA and MVFR cigs to continue into the
evening. MVFR cigs looking to remain across the area overnight, but
eventually drying NW sfc-850mb flow wins out, with rising cigs/
decreasing clouds for Wed morning. Good VFR expected by late morning
and for Wed afternoon as cooler/drier high pressure settles over the
Upper Midwest.
&&
.HYDROLOGY...Through Tonight
Issued at 653 AM CDT Tue Aug 28 2018
Flooding will continue this morning across portions of southwest
and central Wisconsin where 5 to 8 inches of rain fell. Radar
estimates nearly 12 inches of rain fell over portions of La
Crosse, Monroe, and Vernon Counties. Thunderstorms may produce
additional heavy rainfall of 1 to 3 inches today into this
evening over areas already experiencing flooding issues. The Flash
Flood Watch has been extended through 7 AM Wednesday.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ041>044-
053>055-061.
MN...Flash Flood Watch through Wednesday morning for MNZ096.
IA...Flash Flood Watch through Wednesday morning for IAZ011-030.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Wetenkamp
HYDROLOGY...WetenkampHazardous weather outlook, Aug 28, 9:08 AM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 908 AM CDT Tue Aug 28 2018 MNZ079-086>088-094-095-WIZ017-029-032>034-291200- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo- Trempealeau-Jackson- 908 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota into north central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon into this evening. A few storms could be strong with gusty winds, locally heavy rainfall, and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return Thursday night through Saturday and again Sunday night into Monday. It is too early to determine if there would be a severe weather threat with any of these storms. .SPOTTER INFORMATION STATEMENT... Rainfall reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ096-WIZ041>044-053>055-061-291200- Houston-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland- Grant- 908 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota and southwest into central Wisconsin. .DAY ONE...Today and Tonight Flooding will continue today across portions of the area. Scattered thunderstorms are expected this afternoon into this evening. Some of the storms may become severe with damaging winds, large hail, and heavy rainfall leading flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return Thursday night through Saturday and again Sunday night into Monday. It is too early to determine if there would be a severe weather threat with any of these storms. .SPOTTER INFORMATION STATEMENT... Rainfall and flooding reports would be appreciated. Local spotter activation may be needed this afternoon and early evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-291200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton- 908 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for parts of northeast Iowa. .DAY ONE...Today and Tonight Scattered thunderstorms may produce large hail and damaging wind this morning, with additional storms expected this afternoon. Locally heavy rain is also a threat, and frequent lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return Thursday night through Saturday and again Sunday night into Monday. It is too early to determine if there would be a severe weather threat with any of these storms. .SPOTTER INFORMATION STATEMENT... Occasional storm spotter activation is expected today. Rainfall reports would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Local storm report, Aug 28, 11:49 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1149 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM HEAVY RAIN 3 SE NECEDAH 44.00N 90.03W
08/28/2018 M4.80 INCH JUNEAU WI PUBLIC
&&Special weather statement, Aug 28, 12:05 PM CDT, 27 minutes before
Special Weather Statement National Weather Service La Crosse WI 1205 PM CDT Tue Aug 28 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ054-055-061- 282015- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Prairie Du Chien, Richland Center, and Platteville 1205 PM CDT Tue Aug 28 2018 ...SCATTERED STRONG STORMS WILL AFFECT MUCH OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND FAR SOUTHWEST WISCONSIN... Scattered thunderstorms have developed across the area and could produce dime sized hail and wind gusts over 30 mph into the early afternoon. Additional storm development is expected, with severe storms possible later this afternoon. Heavy rain is also possible with these storms and could lead to localized flooding, especially in areas that received heavy rainfall last night. Move indoors if these storms approach your location and have multiple ways of receiving warnings. CA
Local storm report, Aug 28, 12:06 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1206 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 2 NW HIXTON 44.40N 91.04W
08/27/2018 JACKSON WI TRAINED SPOTTER
DELAYED REPORT. MANY TREES DOWN, SOME
SNAPPED. DAMAGE TO CORRAL FENCE. WIND DAMAGE
IS WIDESPREAD AND INCLUDES THE TOWN OF
HIXTON.
&&
DMDLocal storm report, Aug 28, 12:08 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1208 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG ALMA CENTER 44.44N 90.91W
08/27/2018 JACKSON WI TRAINED SPOTTER
DELAYED REPORT. TREES DOWN. TIME ESTIMATED
FROM RADAR.
&&
DMDLocal storm report, Aug 28, 12:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1225 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM FLOOD VIOLA 43.51N 90.67W
08/28/2018 VERNON WI EMERGENCY MNGR
9 EVACUATIONS IN THE VIOLA AREA SO FAR
&&
SHEASpecial weather statement, Aug 28, 12:30 PM CDT, 2 minutes before
Special Weather Statement National Weather Service La Crosse WI 1230 PM CDT Tue Aug 28 2018 WIZ032>034-041-042-053-282100- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Vernon- Including the cities of Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, and Viroqua 1230 PM CDT Tue Aug 28 2018 ...SCATTERED STRONG STORMS WILL AFFECT MUCH OF WEST CENTRAL WISCONSIN... Scattered thunderstorms have developed across southeast Minnesota and northeast Iowa and will move into west central Wisconsin through the early afternoon hours. Dime sized hail and wind gusts over 30 mph are possible. Additional storm development is expected, with severe storms possible later this afternoon. Heavy rain is also possible with these storms and could lead to localized flooding, especially in areas that received heavy rainfall last night. Frequent lightning is also occurring with some of these storms, so move indoors if these storms approach your location. Always have multiple ways of receiving warnings. CA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:02 PM CDT | Special Weather Statement | ARX | Clark, Jackson, Taylor | 58 min |
| Aug 27, 7:57 PM CDT | Areal Flood Advisory | ARX | La Crosse | 2 hr |
| Aug 27, 8:30 PM CDT | Tornado Warning | ARX | Juneau, Monroe | 30 min |
| Aug 27, 8:34 PM CDT | Special Weather Statement | ARX | Adams, Juneau, Monroe | 56 min |
| Aug 27, 8:57 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 33 min |
| Aug 27, 9:54 PM CDT | Areal Flood Advisory | ARX | La Crosse | 111 min |
| Aug 27, 10:07 PM CDT | Flash Flood Warning | ARX | Vernon | 3 hr |
| Aug 27, 10:26 PM CDT | Flash Flood Warning | ARX | La Crosse, Monroe | 3 hr |
| Aug 27, 11:32 PM CDT | Flash Flood Warning | ARX | Vernon | 3 hr |
| Aug 27, 11:51 PM CDT | River Flood Warning | ARX | Monroe, Vernon | 58 hr |
| Aug 28, 12:07 AM CDT | Flash Flood Warning | ARX | Adams, Juneau | 3 hr |
| Aug 28, 12:57 AM CDT | Flash Flood Warning | ARX | Monroe, Vernon | 3 hr |
| Aug 28, 1:36 AM CDT | Flash Flood Warning | ARX | La Crosse | 114 min |
| Aug 28, 1:51 AM CDT | Flash Flood Warning | ARX | La Crosse, Monroe, Vernon | 3 hr |
| Aug 28, 2:54 AM CDT | Flash Flood Warning | ARX | Adams, Juneau | 3 hr |
| Aug 28, 3:05 AM CDT | River Flood Warning | ARX | Richland, Vernon | 55 hr |
| Aug 28, 3:05 AM CDT | River Flood Warning | ARX | Richland, Vernon | 7 days |
| Aug 28, 3:05 AM CDT | River Flood Warning | ARX | Vernon | 5 days |
| Aug 28, 3:05 AM CDT | River Flood Warning | ARX | Crawford | 5 days |
| Aug 28, 3:05 AM CDT | River Flood Warning | ARX | Crawford | 14 days |
| Aug 28, 3:05 AM CDT | River Flood Warning | ARX | Crawford | 14 days |
| Aug 28, 3:38 AM CDT | Flash Flood Warning | ARX | La Crosse, Monroe, Vernon | 4 hr |
| Aug 28, 5:43 AM CDT | Flash Flood Warning | ARX | Adams, Juneau | 3 hr |
| Aug 28, 7:33 AM CDT | Areal Flood Warning | ARX | La Crosse, Monroe, Vernon | 5 hr |
| Aug 28, 8:59 AM CDT | Areal Flood Warning | ARX | Adams, Juneau | 5 hr |
| Aug 28, 1:30 PM CDT | Special Weather Statement | ARX | Juneau, Monroe | 60 min |
| Aug 28, 1:48 PM CDT | Areal Flood Warning | ARX | Adams, Juneau | 33 hr |
| Aug 28, 1:54 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe, Vernon | 51 min |
| Aug 28, 2:27 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 48 min |
| Aug 28, 2:32 PM CDT | Tornado Warning | ARX | Adams, Juneau | 28 min |
| Aug 28, 2:45 PM CDT | Tornado Warning | ARX | Adams | 17 min |
| Aug 28, 3:07 PM CDT | Flash Flood Warning | ARX | Adams, Crawford, Juneau, Monroe, Richland, Vernon | 6 hr |
| Aug 28, 6:41 PM CDT | Areal Flood Warning | ARX | La Crosse, Monroe, Vernon | 12 hr |
Nearby
Areal Flood Warnings in Wisconsin, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.